advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Campbell River, British Columbia, Canada:

My son developed migraines three months before his fourth birthday, and, in the process of trying to find the cause, it was discovered that he had impaired glucose tolerance. We checked his blood sugar twice every other day until he was six when he needed to be started on insulin. During this time, he continued with occasional migraines, and during the last four years that he has been on insulin his migraines have become quite severe. The migraine often follows low blood sugars but not always, and I noticed recently that when his headaches start he has a high amount of ketones. He has extreme pain in his head and stomach (which the doctor said is a paralytic ileus).

He has been on an insulin pump for 15 months, and at first it was very helpful in keeping him out of the hospital, but he is back to frequent episodes. His pediatrician was doing IV therapy that seemed to be quite helpful, but during the last two episodes, he has decided not to have him go through having the IV, so we just wait it out, using the pump and medication. What is better for his body, the IV or the drugs? How does he get ketones with low blood sugars (it happens even before he starts vomiting)?

Even with the pump, it was difficult to control his blood sugars so eight months ago he underwent a gastric emptying study that showed his stomach emptied slowly for which he is now taking medications. They have helped to stabilize his blood sugars but not helped with the episodes of migraines and DKA [diabetic ketoacidosis]. Do you have any suggestions to help with these episodes?

Answer:

This sounds like a separate migraine headache problem that is sometimes set off by hypoglycemia. Any episodes of hypoglycemia can be associated with ketone production since the body needs to make corrections and tries to correct with any energy source (including sometimes burning its body fat), thus ketones show up.

I wonder if he had had a good pediatric neurology consultation about the headaches. There are other medications that you ma consider using with such a severe history of migraines. Were there any imaging studies of the brain? An MRI or CAT scan? Was an EEG done? Some of these studies may help point to one or another type of medication.

Sometimes relaxation training helps as does yoga or self-hypnosis if none of the current medications or the newer ones are helping.

SB

DTQ-20020927050825
Original posting 7 Oct 2002
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.